Alert archive / Texas / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 73, NWS Amarillo, TX

June 2, 2004Moore County, Texas

NWS Amarillo, TX issued this severe thunderstorm warning at Jun 2, 2004, 7:04 PM CDT for Moore County, Texas. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 2, 2004, 7:04 PM CDT (00:04 UTC)
Expired
Jun 2, 2004, 8:00 PM CDT
In force
56 min
Issued by
NWS Amarillo, TX
Area
Counties, with a storm outline in the text

County Moore County, TX

The radar

The Amarillo radar (KAMA), 75 km from the middle of the area, began a volume at 00:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 2, 3:20 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 0.1 hours before the alert went out and 76 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2004-06-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2004-06-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 91 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3760 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
91 m²/s²
0-3 km storm-relative helicity
195 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

176 
WUUS54 KAMA 030004
SVRAMA
TXC341-030100-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE AMARILLO TX
704 PM CDT WED JUN 2 2004

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MOORE COUNTY IN THE PANHANDLE OF TEXAS

* UNTIL 800 PM CDT

* AT 704 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A
  SEVERE THUNDERSTORM 2 MILES NORTHEAST OF CACTUS...OR ABOUT 14 MILES
  NORTH OF DUMAS...MOVING SOUTHEAST AT 15 MPH.

* SOME LOCATIONS AFFECTED BY THE STORM INCLUDE...
  DUMAS...SUNRAY...FOUR WAY AND CACTUS

HAIL LARGER THAN THE SIZE OF QUARTERS IS LIKELY WITH THIS STORM. TAKE
COVER IN A STURDY BUILDING AWAY FROM WINDOWS.

A TORNADO WATCH IS ALSO IN EFFECT. TORNADOES CAN DEVELOP SUDDENLY
FROM SEVERE THUNDERSTORMS.

LAT...LON 3604 10215 3564 10214 3566 10165 3604 10163

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 2, 3:41 PM CDT, 3 hours 23 minutes earlier.

Area forecast discussion, Jun 2, 3:41 PM CDT, 3 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
332 PM CDT WED JUN  2 2004

.DISCUSSION...
CONVECTION IS FINALLY BEGINNING TO DEVELOP IN THE PANHANDLES AS
SURFACE HEATING IS OVERCOMING THE MIDLEVEL WARM LAYER NEAR 700MB.
STRONG MID AND UPPER LEVEL INSTABILITY AND HELICITY SHOULD PROVIDE A
FAVORABLE ENVIRONMENT FOR SCATTERED SEVERE THUNDERSTORMS. CONVECTION
MAY DEVELOP INTO AN MCS OVERNIGHT AND MOVE SOUTHEAST AS AN UPPER
LEVEL DISTURBANCE MOVES ACROSS THE AREA INCEASING THE AREAL
COVERAGE. CONTINUED SOUTHEASTERLY WINDS SHOULD INCREASE AND DEEPEN
THE MOIST LAYER TOMORROW...HOWEVER THE WARM LAYER MAY BE HARDER TO
OVERCOME SO COVERAGE COULD BE LESS. FRIDAY MAY SEE SOME DRYER AIR
MOVE INTO THE WESTERN PANHANDLES SHIFTING THE FOCUS OF THUNDERSTORM
ACTIVITY TO THE EASTERN PANHANDLES. MODELS HAVE BACKED OFF SLIGHTLY
ON THE PROGRESSION OF THE FRONT ON SATURDAY WITH PERHAPS A WIND
SHIFT OCCURING DURING THE AFTERNOON...BUT COLD AIR ADVECTION SHOULD
HOLD OFF TIL THE OVERNIGHT HOURS. ADDED SLIGHT CHC POPS TO THE
NORTHERN ZONES SUNDAY AS THE FRONT MOVES BACK NORTH AND SERVES AS A
LINE OF CONVERGENCE NEEDED TO INTIATE CONVECTION. MOISTURE SHOULD
CONTINUE ACROSS THE AREA THROUGH THE REMAINDER OF THE PERIOD BUT
WARM AIR ALOFT PREVENTS MENTIONING ANY POPS AT THIS TIME.

HENNIG

&&

.PRELIMINARY POINT TEMPS/POPS...
AMARILLO     60  82  61  89 /  60  20  40  20
BEAVER       58  84  58  89 /  30  10  20  20
BOISE CITY   53  84  55  93 /  50  20  40  20
BORGER       61  83  61  92 /  50  10  30  20
BOYS RANCH   59  83  61  91 /  60  20  40  20
CANYON       60  83  62  90 /  60  20  40  20
CLARENDON    63  83  65  90 /  60  10  30  20
DALHART      56  85  58  91 /  50  20  40  20
GUYMON       56  84  57  91 /  40  10  30  20
HEREFORD     60  85  62  91 /  60  20  40  20
LIPSCOMB     59  85  60  88 /  40  10  20  20
PAMPA        61  82  61  90 /  60  10  30  20
SHAMROCK     63  84  65  88 /  60  10  30  20
WELLINGTON   65  84  67  88 /  70  10  30  20

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...TORNADO WATCH IN EFFECT TIL 03Z TXZ 01>20.
OK...TORNADO WATCH IN EFFECT TIL 03Z OKZ 01>03.

&&

10/11
Hazardous weather outlook, Jun 2, 1:00 PM CDT, 6 hours 4 minutes before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
100 PM CDT WED JUN 2 2004

OKZ001>003-TXZ001>020-031100-
ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH-
DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE-
OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER-
100 PM CDT WED JUN 2 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER THE ENTIRE TEXAS
AND OKLAHOMA PANHANDLES. THE PRIMARY CONCERN WILL BE FOR DAMAGING
WINDS AND LARGE HAIL.

HOWEVER...THE VERTICAL WIND PROFILE IS EXPECTED TO STRENGTHEN THIS
AFTERNOON AND TONIGHT. A FEW SUPERCELL THUNDERSTORMS MAY FORM...
BRINGING THE POSSIBILITY OF TORNADOES...AS WELL AS THE POTENTIAL FOR
GOLF BALL SIZED HAIL OR LARGER.

.DAYS TWO THROUGH SEVEN...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS ALL OF THE
TEXAS AND OKLAHOMA PANHANDLES THURSDAY NIGHT. THERE IS ALSO A SLIGHT
RISK OF SEVERE THUNDERSTORMS ACROSS THE EASTERN TEXAS AND OKLAHOMA
PANHANDLES ON FRIDAY. THE PRIMARY CONCERN FOR THURSDAY NIGHT AND
FRIDAY WILL BE DAMAGING WINDS AND LARGE HAIL.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF SPOTTER GROUPS AND EMERGENCY MANAGEMENT OFFICIALS IS
LIKELY THIS AFTERNOON AND TONIGHT. SPOTTER ACTIVATION IS POSSIBLE
AGAIN THURSDAY NIGHT AND FRIDAY.

SCHNEIDER

In the hours before

Local storm report, Jun 2, 6:20 PM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
620 PM CDT WED JUN 02 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0525 PM     HAIL             9 S CANYON              34.85N 101.92W
06/02/2004  2.75 INCH        RANDALL            TX   TRAINED SPOTTER

&&

RD
Local storm report, Jun 2, 6:33 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
633 PM CDT WED JUN 02 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0522 PM     HAIL             1 NE TEXHOMA            36.52N 101.77W
06/02/2004  1.00 INCH        TEXAS              OK   TRAINED SPOTTER

0522 PM     HAIL             1 SW TEXHOMA            36.50N 101.80W
06/02/2004  1.00 INCH        TEXAS              OK   TRAINED SPOTTER

0523 PM     HAIL             6 N TEXHOMA             36.59N 101.79W
06/02/2004  2.00 INCH        TEXAS              OK   TRAINED SPOTTER

0528 PM     HAIL             GRUVER                  36.26N 101.41W
06/02/2004  0.75 INCH        HANSFORD           TX   TRAINED SPOTTER

&&

RD
Local storm report, Jun 2, 6:38 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
638 PM CDT WED JUN 02 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0430 PM     HAIL             8 N ADRIAN              35.39N 102.66W
06/02/2004  1.75 INCH        OLDHAM             TX   TRAINED SPOTTER

&&

RD
Local storm report, Jun 2, 6:40 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
640 PM CDT WED JUN 02 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0637 PM     HAIL             WELLINGTON              34.85N 100.21W
06/02/2004  1.00 INCH        COLLINGSWORTH      TX   LAW ENFORCEMENT

&&

RD
Local storm report, Jun 2, 6:46 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
646 PM CDT WED JUN 02 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0632 PM     HAIL             25 N DALHART            36.42N 102.51W
06/02/2004  1.00 INCH        DALLAM             TX   TRAINED SPOTTER

&&

RD
Local storm report, Jun 2, 7:04 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
704 PM CDT WED JUN 02 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0652 PM     TSTM WND GST     WELLINGTON              34.85N 100.21W
06/02/2004  0 MPH            COLLINGSWORTH      TX   BROADCAST MEDIA

0650 PM     HAIL             2 ESE DALHART           36.05N 102.48W
06/02/2004  1.75 INCH        HARTLEY            TX   LAW ENFORCEMENT

0643 PM     TSTM WND GST     DALHART                 36.06N 102.51W
06/02/2004  0 MPH            HARTLEY            TX   OFFICIAL NWS OBS

0700 PM     HAIL             CACTUS                  36.04N 102.01W
06/02/2004  1.50 INCH        MOORE              TX   BROADCAST MEDIA

&&

RD

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 2, 7:31 PM CDTSevere Thunderstorm WarningAMAOldham59 min
Jun 2, 7:35 PM CDTSevere Thunderstorm WarningAMAPotter55 min
Jun 2, 8:14 PM CDTSevere Thunderstorm WarningAMARandall46 min

Nearby

Severe Thunderstorm Warnings in Texas, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.